Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 35, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 3, 2018, 7:29 PM CDT for Lincoln County, Saline County, Kansas. It was in force for 61 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2018, 7:29 PM CDT (00:29 UTC)
- Expired
- May 3, 2018, 8:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Lincoln County, KS, Saline County, KS
The radar
The Topeka radar (KTWX), 139 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 7:45 PM CDT | HAIL 0.25 | 5 E Glendale, KS | LARGE AMOUNT OF PEA HAIL COVERING THE GROUND. |
| May 3, 7:45 PM CDT | HAIL 0.25 | Glendale, KS | LARGE AMOUNT OF PEA HAIL COVERING THE GROUND. |
| May 3, 7:45 PM CDT | HAIL 1.75 | 6 Wnw New Cambria, KS | MIXED HAIL OF QUARTER TO GOLF BALL SIZED HAIL. |
| May 3, 8:07 PM CDT | HAIL 0.25 | 5 E Glendale, KS | LARGE AMOUNT OF PEA HAIL COVERING THE GROUND. CORRECTED FOR TIME. |
| May 3, 8:08 PM CDT | HAIL 1.75 | 6 Wnw New Cambria, KS | MIXED HAIL OF QUARTER TO GOLF BALL SIZED HAIL. CORRECTED FOR TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 981 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.2
The text
As transmitted.
738
WUUS53 KICT 040029
SVRICT
KSC105-169-040130-
/O.NEW.KICT.SV.W.0035.180504T0029Z-180504T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
729 PM CDT THU MAY 3 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Lincoln County in central Kansas...
Northern Saline County in central Kansas...
* Until 830 PM CDT
* At 729 PM CDT, a severe thunderstorm was located 6 miles south of
Beverly, or 13 miles southeast of Lincoln, moving east at 40 mph.
HAZARD...Quarter to Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Salina, Beverly, New Cambria, Glendale and Westfall.
This includes the following highways...
Interstate 135 between Mile Markers 94 and 95.
Interstate 70 between Mile Markers 229 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3896 9793 3896 9738 3882 9737 3886 9793
3887 9793 3887 9805 3901 9805 3902 9793
TIME...MOT...LOC 0029Z 268DEG 34KT 3893 9795
HAIL...1.25IN
WIND...<50MPH
$$
JAKUB4 follow-up statements
180
WWUS53 KICT 040040
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
740 PM CDT THU MAY 3 2018
KSC105-040050-
/O.CAN.KICT.SV.W.0035.000000T0000Z-180504T0130Z/
Lincoln KS-
740 PM CDT THU MAY 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3896 9738 3882 9737 3886 9793 3896 9793
TIME...MOT...LOC 0040Z 267DEG 34KT 3894 9778
$$
KSC169-040130-
/O.CON.KICT.SV.W.0035.000000T0000Z-180504T0130Z/
Saline KS-
740 PM CDT THU MAY 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHERN SALINE COUNTY...
At 740 PM CDT, a severe thunderstorm was located over Culver, or 12
miles northwest of Salina, moving east at 40 mph.
HAZARD...Quarter to Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Salina, New Cambria and Glendale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3896 9738 3882 9737 3886 9793 3896 9793
TIME...MOT...LOC 0040Z 267DEG 34KT 3894 9778
HAIL...1.25IN
WIND...<50MPH
$$
JAKUB660 WWUS53 KICT 040050 SVSICT Severe Weather Statement National Weather Service Wichita KS 750 PM CDT THU MAY 3 2018 KSC169-040130- /O.CON.KICT.SV.W.0035.000000T0000Z-180504T0130Z/ Saline KS- 750 PM CDT THU MAY 3 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR NORTHEASTERN SALINE COUNTY... At 749 PM CDT, a severe thunderstorm was located near Culver, or 9 miles north of Salina, moving east at 40 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Salina and New Cambria. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3896 9738 3882 9737 3885 9779 3896 9778 TIME...MOT...LOC 0049Z 268DEG 34KT 3894 9766 HAIL...1.00IN WIND...<50MPH $$ JAKUB
392 WWUS53 KICT 040101 SVSICT Severe Weather Statement National Weather Service Wichita KS 801 PM CDT THU MAY 3 2018 KSC169-040130- /O.CON.KICT.SV.W.0035.000000T0000Z-180504T0130Z/ Saline KS- 801 PM CDT THU MAY 3 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR NORTHEASTERN SALINE COUNTY... At 801 PM CDT, a severe thunderstorm was located near Niles, or 9 miles northeast of Salina, moving east at 40 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Salina and New Cambria. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3896 9738 3882 9737 3884 9764 3896 9763 TIME...MOT...LOC 0101Z 268DEG 34KT 3894 9753 HAIL...1.00IN WIND...<50MPH $$ JAKUB
453
WWUS53 KICT 040120
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
820 PM CDT THU MAY 3 2018
KSC169-040130-
/O.EXP.KICT.SV.W.0035.000000T0000Z-180504T0130Z/
Saline KS-
820 PM CDT THU MAY 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SALINE COUNTY
WILL EXPIRE AT 830 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3896 9738 3882 9737 3884 9764 3896 9763
TIME...MOT...LOC 0120Z 268DEG 34KT 3895 9732
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:37 PM CDT, 52 minutes earlier.
Area forecast discussion, May 3, 6:37 PM CDT, 52 minutes before
Area Forecast Discussion National Weather Service Wichita KS 637 PM CDT Thu May 3 2018 .SHORT TERM...(This evening through Sunday night) Issued at 317 PM CDT Thu May 3 2018 A shortwave trough over the Central High Plains today is progged to race east/northeast across the Central Plains and into the Upper Mississippi Valley area tonight. As the shortwave trough moves away from the area, a cold front will sweep south and east ushering in drier and more stable air. Any storms lingering across southeast KS during the evening hours should diminish or move east of the area by 06Z or even a bit earlier. With recent precipitation and wet soil conditions, some patchy low-lying fog may try to develop across southeast KS but the pbl is expected to remain somewhat mixed in the wake of the frontal passage so perhaps a more transient period of MVFR/IFR clouds are more likely. Fri-Sat...we may see some afternoon cumulus across the area on Friday which may impact high temperatures although seasonable values are anticipated with most locations seeing highs in the mid and upper 70s with dry weather conditions. Light west/southwesterly low level flow will return on Sat as a shortwave trough moves across the Northern Plains states. This will help boost highs into the 80s for much of the area. A cold front is progged to move south across the area on Sunday and this could bring some low probabilities for post-frontal convection but confidence remains fairly low at this time and a dry forecast will remain intact. .LONG TERM...(Monday through Thursday) Issued at 317 PM CDT Thu May 3 2018 Another shortwave trough is progged to dig across the Central Plains states late in the period on Mon bringing increasing chances for storms. A severe storm or two may be possible but marginal deep layer shear is progged and the quality of moisture is suspect. Another shortwave trough right on it's heels may arrive across the area on Tue into Wed bringing additional chances for deep moist convection. As the quality of low level moisture increases, we may see some severe storms through the period. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 632 PM CDT Thu May 3 2018 VFR conditions currently dominate the region for the most part. The only exception is RSL which has a fairly strong thunderstorm near the terminal. This thunderstorm activity is expected to remain rather isolated and short lived. VFR conditions are expected to return for most areas just after sundown. Overnight, the western terminals of GBD, RSL and SLN could see some fog issues but this is not expected to go below MVFR and is expected to burn off by sunrise tomorrow. VFR conditions are then expected for the remainder of the TAF period. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 54 77 52 83 / 0 0 0 0 Hutchinson 51 77 50 83 / 10 0 0 0 Newton 52 77 51 82 / 10 0 0 0 ElDorado 52 76 51 82 / 10 0 0 0 Winfield-KWLD 54 76 51 83 / 10 0 0 0 Russell 46 77 48 86 / 20 0 0 0 Great Bend 47 77 48 85 / 20 0 0 0 Salina 51 78 49 84 / 20 0 0 0 McPherson 50 77 49 83 / 20 0 0 0 Coffeyville 57 76 52 82 / 20 10 0 0 Chanute 56 76 51 82 / 20 10 0 0 Iola 55 76 51 82 / 20 10 0 0 Parsons-KPPF 57 76 51 82 / 20 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...ELM
Hazardous weather outlook, May 3, 4:17 PM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 417 PM CDT Thu May 3 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-042130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 417 PM CDT Thu May 3 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated storms will linger into the evening hours for locations east of Interstate 135. Nickel sized hail, isolated wind gusts to around 50 mph and locally heavy rain will be the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few strong or severe storms may return next Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 3, 3:54 PM CDT, 3 hours 35 minutes before
Special Weather Statement National Weather Service Wichita KS 354 PM CDT THU MAY 3 2018 KSZ069-032145- Butler KS- 354 PM CDT THU MAY 3 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Central Butler County in south central Kansas... * Until 445 PM CDT * At 352 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Towanda...moving east at 30 mph. wind gusts 40 to 50 mph and torrential downpours will be possible with this storm. * Locations impacted include... El Dorado, Augusta, Towanda, Leon, Rosalia, Cassoday, El Dorado Airport, El Dorado Lake, El Dorado State Park and Santa Fe Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 3768 9704 3786 9710 3808 9655 3771 9653 TIME...MOT...LOC 2053Z 251DEG 28KT 3779 9695 JAKUB
Special weather statement, May 3, 5:59 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
559 PM CDT THU MAY 3 2018
KSZ032-032345-
Russell KS-
559 PM CDT THU MAY 3 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Russell County in central Kansas...
* Until 645 PM CDT
* At 557 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Emmeram...moving east at 50
mph.
wind gusts 40 to 50 mph will be possible with this storm.
* Locations impacted include...
Russell, Lucas, Gorham, Luray, Dorrance, Bunker Hill, Waldo, Wilson
State Park, Wilson Lake and Russell Airport.
LAT...LON 3905 9904 3913 9882 3913 9856 3885 9848
3880 9849 3884 9904
TIME...MOT...LOC 2259Z 258DEG 45KT 3894 9907
JAKUBLocal storm report, May 3, 6:21 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT THU MAY 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL WNW RUSSELL 38.89N 98.86W
05/03/2018 M1.00 INCH RUSSELL KS TRAINED SPOTTER
&&
METZGERSpecial weather statement, May 3, 6:55 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Wichita KS 655 PM CDT THU MAY 3 2018 KSZ033-048-040045- Ellsworth KS-Lincoln KS- 655 PM CDT THU MAY 3 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northern Ellsworth County in central Kansas... Southern Lincoln County in central Kansas... * Until 745 PM CDT * At 654 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 7 miles south of Sylvan Grove, or 7 miles northeast of Wilson...moving east at 45 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Wilson, Lincoln, Sylvan Grove, Beverly and Westfall. LAT...LON 3911 9794 3875 9793 3878 9848 3903 9849 TIME...MOT...LOC 2355Z 266DEG 38KT 3890 9837 JAKUB
Special weather statement, May 3, 6:57 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
657 PM CDT THU MAY 3 2018
KSZ053-070-040045-
Greenwood KS-Chase KS-
657 PM CDT THU MAY 3 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Greenwood County in southeastern Kansas...
Southeastern Chase County in east central Kansas...
* Until 745 PM CDT
* At 656 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 12 miles northwest of Hamilton, or
13 miles southwest of Madison...moving northeast at 20 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Madison and Thrall.
LAT...LON 3791 9652 3810 9652 3819 9636 3817 9635
3817 9596 3804 9596
TIME...MOT...LOC 2356Z 246DEG 17KT 3805 9637
JAKUBLocal storm report, May 3, 7:29 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
729 PM CDT THU MAY 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL 2 W WESTFALL 38.93N 98.05W
05/03/2018 M0.50 INCH LINCOLN KS TRAINED SPOTTER
LARGE AMOUNT OF PEA SIZED HAIL COVERING THE GROUND
RAPIDLY WITH DIMES MIXED IN.
&&
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:47 PM CDT | Special Weather Statement | ICT | Saline | 28 min |
| May 3, 8:20 PM CDT | Special Weather Statement | ICT | Saline | 10 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.